Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Symmetric word equations in two positive definite letters
HTML articles powered by AMS MathViewer

by Christopher J. Hillar and Charles R. Johnson PDF
Proc. Amer. Math. Soc. 132 (2004), 945-953 Request permission

Abstract:

For every symmetric (“palindromic") word $S(A,B)$ in two positive definite letters and for each fixed $n$-by-$n$ positive definite $B$ and $P$, it is shown that the symmetric word equation $S(A,B) = P$ has an $n$-by-$n$ positive definite solution $A$. Moreover, if $B$ and $P$ are real, there is a real solution $A$. The notion of symmetric word is generalized to allow non-integer exponents, with certain limitations. In some cases, the solution $A$ is unique, but, in general, uniqueness is an open question. Applications and methods for finding solutions are also discussed.
References
Similar Articles
Additional Information
  • Christopher J. Hillar
  • Affiliation: Department of Mathematics, University of California, Berkeley, California 94720
  • Email: chillar@math.berkeley.edu
  • Charles R. Johnson
  • Affiliation: Department of Mathematics, College of William and Mary, Williamsburg, Virginia 23187-8795
  • Email: crjohnso@math.wm.edu
  • Received by editor(s): June 21, 2002
  • Received by editor(s) in revised form: November 20, 2002
  • Published electronically: September 22, 2003
  • Additional Notes: This research was conducted, in part, during the summer of 1999 at the College of William and Mary’s Research Experiences for Undergraduates program and was supported by NSF REU grant DMS-96-19577
    The work of the first author is supported under a National Science Foundation Graduate Research Fellowship
  • Communicated by: David R. Larson
  • © Copyright 2003 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 132 (2004), 945-953
  • MSC (2000): Primary 15A24, 15A57; Secondary 15A18, 15A90
  • DOI: https://doi.org/10.1090/S0002-9939-03-07163-6
  • MathSciNet review: 2045408